1. Health
Send to a Friend via Email
Elizabeth Hartney, PhD

Over-Exercise and Stimulant Drugs — A Deadly Combination

By February 10, 2013

Follow me on:

Claire Squires died at the young age of 30, just a mile from the finish line of the London Marathon. The cause? A deadly combination of over-exertion and a stimulant designer drug called DMAA, according to Heartwire.

The performance enhancing drug is an amphetamine-like stimulant called 1,3-dimethylamylamine (DMAA), and marketed as a performance-enhancing supplement called Jack3d (USPlabs). Despite being linked to psychiatric disorders and stroke, and being banned in Australia, Canada, and the US, and by the Medicines and Healthcare Products Regulatory Agency (MHRA), and the World Anti-Doping Agency (WADA), it is still sold online.

It seems to be the combination of over-exertion and stimulant drugs that is particularly risky. Ravers show up in emergency rooms, high on drugs like bath salts and ketamine, as well as meth and ecstasy, often with the combination of over-exertion from hours of dancing, and dehydration or water intoxication complicating the heart problems that can result, particularly in people who are vulnerable to heart problems, or who take extreme over-exercise.

And it is not just people who are addicted to exercise, athletes obsessed with their performance, or those who dance for hours at raves who are at risk. In 2012, two US soldiers taking the supplement died of cardiac arrest while performing military exercises. Despite these bans, it is still widely available online.  Making drugs illegal just doesn't work to prevent people from using them, especially in the age of the internet.  And keeping them illegal means we have no way of controlling what goes into the drugs, who has access to them, and warning those at risk of dangerous reactions.

Comments
No comments yet. Leave a Comment
Leave a Comment

Line and paragraph breaks are automatic. Some HTML allowed: <a href="" title="">, <b>, <i>, <strike>

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.